Florida, 2002

Hail and Damaging Wind in Florida, October 13, 2002

October 13, 2002 · NWS TAE · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Oct 13, 1:15 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 13, 1:15 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EDT SUN OCT 13 2002

SURFACE ANALYSIS HAS WEAK PRE-FRONTAL TROUGH OVER N FL WITH OVERALL
NW-N FLOW OVER CWA. COLD FRONT APPEARS TO STRETCH FROM CENTRAL AL TO
NORTHERN GA. THETA-E PATTERN DEPICTS IT WELL. AREA 88DS DEPICT
AFTERNOON CONVECTION DEVELOPING OVER MOST OF CWA...WITH MAIN FOCUS
IN SW GA & N FL. 12Z TLH SOUNDING HAVING A PRECIP WATER VALUE OF
1.94 INCHES...LI OF -8.3...CAPE OF 3810 J/KG...& WITH S-SW FLOW 5-15
KNTS SURFACE TO 20K FT...& COOLING NOTED IN THE MID-LEVELS. SOME
DIFFERENTIAL HEATING & OUTFLOW BOUNDARIES ADDING TO CONVECTION
DEVELOPMENT. MESOETA & RUC SHOW SHORTWAVE ENERGY...& STILL BELIEVE A
FEW STRONG STORMS OR SEVERE MAY BE POSSIBLE. LAPS DATA HIGHLIGHTING
CAPE...LI & OMEGA MAXES OVER N FL.

MODELS CONSISTENT THROUGH MONDAY...WITH BOUNDARY TO DRIFT THROUGH
CWA...SWITCHING WINDS TO N-NE...WITH DRYING TREND FROM SE AL TO N
FL. BUT THEN AS BOUNDARY STALLS OVER N FL...& UPPER SHORTWAVE ENERGY
MOVES INTO THE AREA FROM THE WEST...A SURFACE LOW OR INVERTED TROUGH
FORMS AS DEPICTED BY ALL MODELS...AVN STRONGEST & WETTEST. BY
TUESDAY...ETA HAS LOW IN NORTHERN GULF...WHILE AVN HAS IT OVER SE AL
WITH STRONGER INVERTED TROUGH OVER CWA. UPPER TROUGH DEEPENS OVER
SOUTHERN PLAINS TO MISS VALLEY. MOISTURE INFLUX WITH LIFT WILL BE
PRESENT TO KEEP AT LEAST GOOD POP IN FORECAST. LATER TUESDAY...ALL
PULL THIS SYSTEM TO NE...& THEN ALLOW DRYING TO FILTER INTO CWA INTO
WEDNESDAY. THEN THE TEMPS WILL RESPOND & BECOME MUCH COOLER THURSDAY
THROUGH SATURDAY. A TRICKY FORECAST MONDAY THROUGH WEDNESDAY AS
SYSTEM MOVES THROUGH CWA...THEN A TROPICAL SYSTEM BEGINS TO SHOW IN
THE AVN OVER SE CARIBBEAN. AT THIS TIME...AVN PROGS THIS TO MAINLY
AFFECT SOUTH FL. BUT WILL HAVE TO WATCH. OTHERWISE...WITH CLOUDS &
CHANCES OF RAIN...TEMPS WILL BE CLOSER TO NORMALS WITH 50S TO LOWER
60S AS LOWS...WHILE HIGHS IN THE LOWER 80S TO MID 70S.

MARINE: NO HEADLINES IN THE FIRST 24 HRS. AS SURFACE LOW
FORMS...SCEC MAY BE NEEDED. BY WEDNESDAY...SCA MAY BE NEEDED.

FIRE WEATHER: NO HEADLINES WITH HIGH HUMIDITIES & PRECIP.

EXTENDED: AS FRONT PUSHES THROUGH ON WEDNESDAY...MUCH COOLER & DRIER
AIRMASS TO TAKE OVER THROUGH THE REST OF THE WEEK. THIS WILL BE THE
LOWEST TEMPS OF THE EARLY FALL SEASON.

PRELIM NUMBERS:
TLH 070 083 067 078 7567
PFN 072 080 069 077 5567
DHN 066 078 063 074 5556
ABY 066 078 063 074 7557
VLD 068 081 065 076 7557

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

MCT
Hazardous weather outlook, Oct 13, 5:00 AM EST, 9 hours 45 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-131500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT SUN OCT 13 2002

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY AS
A WEAK FRONT MOVES THROUGH THE OUTLOOK AREA. SEVERE THUNDERSTORMS ARE
NOT EXPECTED...HOWEVER A FEW THUNDERSTORMS MAY BE STRONG WITH
TORRENTIAL DOWNPOURS...FREQUENT LIGHTNING AND WIND GUSTS UP TO 30
MPH.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

LATE MONDAY...LOW PRESSURE WILL DEVELOP ALONG A STALLED BOUNDARY OVER
THE NORTHERN GULF OF MEXICO AND MOVE NORTHEAST ACROSS NORTH FLORIDA
AND SOUTH GEORGIA TUESDAY. TROPICAL MOISTURE OVERRUNNING THE FRONT
COMBINED WITH DISTURBANCES ALOFT WILL PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. WHILE NO SEVERE WEATHER IS EXPECTED...
LOCALLY HEAVY RAINFALL MAY CAUSE MINOR NUISANCE FLOODING. A STRONG
COLD FRONT WILL MOVE THROUGH THE OUTLOOK AREA ON WEDNESDAY...WITH
COOLER AND MUCH DRIER AIR FOR THE REMAINDER OF THE WEEK.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

MAJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jackson

When
October 13, 2:45 PM EST
Where
Jackson County, 2 mi S of Greenwood
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
30.833, -85.167

Nickel size hail reported by the Jackson County Sheriff on State Road 71.

Thunderstorm Wind, Calhoun

When
October 13, 3:30 PM EST
Where
Calhoun County, Clarksville
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
30.433, -85.183

A SKYWARN spotter reported downed trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2002Every state in 2002This day in weather historyWarnings in Florida, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319385, 5319386.